Category: 

What Are the Possible Side Effects of Estrogen Blockers?

One possible side effect is a headache.
Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 10 April 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
According to popular legend, Emperor Nero fiddled while Rome burned.   more...

April 18 ,  1775 :  Paul Revere went on his famous nighttime ride.  more...

Many people are able to use estrogen blockers without experiencing significant side effects, although any new or bothersome symptoms that develop after beginning treatment with this type of medication should be discussed with the prescribing physician. Some of the most common side effects of these substances include dizziness, nausea, and hot flashes. Additional side effects of these drugs may include weight gain, night sweats, and changes in vaginal discharge. More serious side effects of estrogen blockers, especially when used for prolonged periods of time, may include the development of blood clots, allergic reactions, or an increased risk of developing cancer of the reproductive organs.

Most side effects of estrogen blockers are relatively mild and may decrease over time as the body adjusts to the medication. Mild dizziness is a common complaint, but if this symptom becomes severe or is accompanied by a headache, a doctor should be consulted for further evaluation. If nausea develops when using this type of medication, it may help to eat a meal or drink a glass of milk before taking the drug.

Hot flashes, night sweats, and other menopause-like symptoms may develop when taking estrogen blockers. Bone or muscle pain, weight gain, and fatigue have been reported by those taking these medications. There may be an increase or a decrease in vaginal secretions by those using this type of drug. While most of these symptoms are mild in nature, dosage adjustments may sometimes be possible if these side effects become particularly bothersome.

Ad

Prolonged use of estrogen blockers increases the risks of developing serious side effects or potentially fatal complications. Blood clots may develop at any time during treatment, but the risk dramatically increases with extended use of these drugs. A form of bone loss known as osteoporosis may also occur, leading to a higher chance of fractures. Estrogen blockers may increase the risks of developing breast cancer, ovarian cancer, or other cancers affecting the reproductive system.

Allergic reactions to estrogen blockers are uncommon, although they are possible, even if the medications have been well tolerated in the past. Mild allergy symptoms may include a mild skin rash or itching. A potentially life-threatening type of allergic reaction known as anaphylaxis may cause symptoms such as swelling of the face or throat, chest pain, or difficulty breathing. These symptoms should be treated as a medical emergency, and hospital admission is often required in order to stabilize the health of the patient.

Ad

Discuss this Article

anon288850
Post 4

I just recently went through a mastectomy due to very early detected cancer. It has been requested I go on the five year estrogen blocker program. Man, from what I have researched, a lot of these blockers are bad stuff! I am 51 and still cycling, so that is why they want me on the blockers. I have gotten some good ideas from all these posts. Any suggestions for natural remedies would be helpful. --Portland, Oregon.

ysmina
Post 3

I've heard about the use of estrogen blockers on bodybuilding forums. I think some body builders have been using it because they believe that it will raise testosterone levels.

Is this true? Is it possible to increase testosterone by blocking estrogen?

Wouldn't this have long-term side effects? Are there estrogen blockers for men? I thought that it's only meant for women.

What might be the side effects associated with men regularly using estrogen blockers?

discographer
Post 2

@anamur-- Have you tried a different estrogen blocker?

I had the same symptoms as you on my previous estrogen blocker. I agree with you, the aches are difficult to deal with. I also had horrible hot flashes on top of it. But when I told my doctor about it, he switched me to a different kind and I only have some minor side effect with this one. I just get headaches and nausea sometimes.

If you're taking estrogen blockers to stay free from cancer like me, you need to be on one that doesn't make life miserable for you. I can put up with some side effects because I don't want to have cancer again and I think pretty much all estrogen blockers have some side effects. But if you can, try and switch to another one and see how that works.

serenesurface
Post 1

I think people react to estrogen blockers in different ways. I have friends who have been on them for years without any side effects.

I started taking an estrogen blocker five months ago and I can't stand the side effects. I have a lot of arthritis like symptoms, especially aches and pains in my joints. I can't exercise anymore, I can only take walks even though my ankles and feet hurt a lot afterward.

My friends are so surprised to hear that I'm having these side effects. They've never had them even though we are on the same exact drug. I guess estrogen blockers' side effects change from individual to individual.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email